Alert archive / North Dakota / Wind Advisories in 2026

Wind Advisory 6, NWS Bismarck, ND

February 26, 202611 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Feb 26, 2026, 12:42 PM CST for 11 counties in North Dakota. It took effect at Feb 27, 2026, 9:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2026, 12:42 PM CST (18:42 UTC)
In effect from
Feb 27, 2026, 9:00 AM CST
Expired
Feb 27, 2026, 4:46 PM CST
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 60 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2026-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2026-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS73 KBIS 261842
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1242 PM CST Thu Feb 26 2026

NDZ002>005-011>013-022-023-025-036-037-270300-
/O.NEW.KBIS.WI.Y.0006.260227T1500Z-260228T0100Z/
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells-
Foster-Kidder-Stutsman-
Including the cities of Carrington, Steele, Mcclusky, Bottineau,
Sherwood, Towner, Shell Valley, Drake, Lignite, Harvey, Goodrich,
Rugby, Powers Lake, Dunseith, Columbus, Fessenden, Velva, Rolla,
Rolette, St. John, Jamestown, Minot, Portal, Tappen, Mohall,
Bowbells, and Glenburn
1242 PM CST Thu Feb 26 2026

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM CST FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph
  expected.

* WHERE...Portions of northern and central North Dakota.

* WHEN...From 9 AM to 7 PM CST Friday.

* IMPACTS...Items left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Anglin
5 follow-up statements
587 
WWUS73 KBIS 270009
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
609 PM CST Thu Feb 26 2026

NDZ002>005-011>013-022-023-025-036-037-270815-
/O.CON.KBIS.WI.Y.0006.260227T1500Z-260228T0100Z/
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells-
Foster-Kidder-Stutsman-
Including the cities of Shell Valley, Mcclusky, Rolla, Bowbells,
Mohall, Powers Lake, Sherwood, Lignite, Carrington, Columbus, St.
John, Rugby, Bottineau, Steele, Rolette, Portal, Towner, Velva,
Dunseith, Glenburn, Fessenden, Goodrich, Jamestown, Harvey, Minot,
Tappen, and Drake
609 PM CST Thu Feb 26 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM CST FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph
  expected.

* WHERE...Portions of northern and central North Dakota.

* WHEN...From 9 AM to 7 PM CST Friday.

* IMPACTS...Items left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Heinert
688 
WWUS73 KBIS 270748
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
148 AM CST Fri Feb 27 2026

NDZ002>005-011>013-022-023-025-036-037-271600-
/O.CON.KBIS.WI.Y.0006.260227T1500Z-260228T0100Z/
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells-
Foster-Kidder-Stutsman-
Including the cities of Steele, Goodrich, Dunseith, Carrington,
Rugby, Drake, Towner, Powers Lake, Velva, St. John, Sherwood,
Glenburn, Fessenden, Lignite, Shell Valley, Rolla, Portal, Tappen,
Bowbells, Rolette, Bottineau, Jamestown, Harvey, Columbus, Mohall,
Minot, and Mcclusky
148 AM CST Fri Feb 27 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CST
THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph
  expected.

* WHERE...Portions of northern and central North Dakota, including
  the northern James River Valley.

* WHEN...From 9 AM this morning to 7 PM CST this evening.

* IMPACTS...Items left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hollan
480 
WWUS73 KBIS 271211
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
611 AM CST Fri Feb 27 2026

NDZ002>005-011>013-022-023-025-036-037-272015-
/O.CON.KBIS.WI.Y.0006.260227T1500Z-260228T0100Z/
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells-
Foster-Kidder-Stutsman-
Including the cities of Steele, Goodrich, Dunseith, Carrington,
Rugby, Drake, Towner, Powers Lake, Velva, St. John, Sherwood,
Glenburn, Fessenden, Lignite, Shell Valley, Rolla, Portal, Tappen,
Bowbells, Rolette, Bottineau, Jamestown, Harvey, Columbus, Mohall,
Minot, and Mcclusky
611 AM CST Fri Feb 27 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph
  expected.

* WHERE...Portions of northern and central North Dakota, including
  the northern James River Valley.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Items left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hollan
321 
WWUS73 KBIS 271928
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
128 PM CST Fri Feb 27 2026

NDZ002>005-011>013-022-023-025-036-037-280100-
/O.CON.KBIS.WI.Y.0006.000000T0000Z-260228T0100Z/
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells-
Foster-Kidder-Stutsman-
Including the cities of Jamestown, Drake, Tappen, Harvey, Bowbells,
Rugby, Lignite, Rolla, Carrington, Portal, Goodrich,
Towner, Velva, Steele, Glenburn, Bottineau, St. John, Shell
Valley, Rolette, Columbus, Dunseith, Mohall, Sherwood, Mcclusky,
Minot, Fessenden, and Powers Lake
128 PM CST Fri Feb 27 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph
  expected.

* WHERE...Portions of northern and central North Dakota, including
  the northern James River Valley.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Items left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Anglin
612 
WWUS73 KBIS 272246
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
446 PM CST Fri Feb 27 2026

NDZ002>005-011>013-022-023-025-036-037-280000-
/O.CAN.KBIS.WI.Y.0006.000000T0000Z-260228T0100Z/
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells-
Foster-Kidder-Stutsman-
Including the cities of Tappen, Glenburn, Portal, Shell Valley,
Sherwood, Harvey, Lignite, Minot, Mohall, Powers Lake, Jamestown,
Towner, Drake, Bowbells, St. John, Velva, Bottineau, Carrington,
Goodrich, Columbus, Steele, Dunseith, Mcclusky, Fessenden, Rolla,
Rolette, and Rugby
446 PM CST Fri Feb 27 2026

...WIND ADVISORY IS CANCELLED...

Winds have dropped below Advisory criteria, and will continue to
diminish into this evening. Therefore the Advisory has been cacelled.

$$

Hamilton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 26, 12:11 PM CST, 31 minutes earlier. Its key messages:

  • Near-critical fire weather conditions are possible this afternoon for portions of southwestern North Dakota.
  • Windy with above normal temperatures today into Friday, then much colder Friday night through the weekend.
  • Medium to high chances for accumulating snow across southwest and south central North Dakota Friday night through Saturday, with low to medium chances for a narrow band exceeding 3 inches.
  • A return to above normal temperatures is favored for next week. A more active weather pattern could develop for the second half of next week.
Area forecast discussion, Feb 26, 12:11 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1211 PM CST Thu Feb 26 2026

.KEY MESSAGES...

- Near-critical fire weather conditions are possible this
  afternoon for portions of southwestern North Dakota.

- Windy with above normal temperatures today into Friday, then
  much colder Friday night through the weekend.

- Medium to high chances for accumulating snow across southwest
  and south central North Dakota Friday night through Saturday,
  with low to medium chances for a narrow band exceeding 3
  inches.

- A return to above normal temperatures is favored for next
  week. A more active weather pattern could develop for the
  second half of next week.

&&

.UPDATE...
Issued at 1210 PM CST Thu Feb 26 2026

Limited changes needed early this afternoon as the forecast
remains on track. Temperatures in the southwest and south
central have already hit the 40s, with highs in the 50s forecast
in these areas. Breezy to windy conditions will also be found
today.

UPDATE
Issued at 904 AM CST Thu Feb 26 2026

Limited updates needed this morning. Mid to high clouds will
roam across the state today. Gusty west winds will also be found
today, bringing warm and dry conditions. This could lead to some
near critical fire weather conditions in the southwest. Most
areas will see highs in the 40s to 50s today as well. Overall
the forecast remains on track.

UPDATE
Issued at 610 AM CST Thu Feb 26 2026

Overall, the forecast remains in good shape. One messaging
change of note is the potential for near-critical fire weather
conditions in far southwest North Dakota this afternoon, where
minimum humidity could fall to around 30 percent with sustained
westerly winds around 25 to 30 mph. This threat is highly
contingent on fuel moisture, which is likely variable, but
observed snow depth there is a trace at most.

&&

.DISCUSSION...
Issued at 235 AM CST Thu Feb 26 2026

Northwest flow over the Northern Plains early this morning is
becoming more anticyclonic as an underlying low level warm front
has begun crossing the region. A strong westerly downslope flow
with reinforcing Pacific air should allow temperatures to climb
well above normal this afternoon. This setup favors high
temperatures approaching the warmest quartile of NBM guidance in
the absence of a deep snow pack, which is the case for most of
our forecast area. The 75th percentile of the NBM distribution
was therefore used for the high temperature forecast today,
which ranges from the mid 30s in the Turtle Mountains area to
the lower and mid 50s along and to the south and west of the
Missouri River. The westerly winds could become strong this
afternoon, especially in western North Dakota where gusts could
reach 40 mph.

A deepening low pressure system is forecast to move from
central Saskatchewan through Ontario tonight through Friday. An
initial cold front is scheduled to cross the state from
northwest to southeast late tonight into early Friday morning.
Forecast magnitudes of cold air advection and pressure rises
suggest a period of stronger winds could occur with this frontal
passage, with surface gusts perhaps in the 40 to 50 mph range,
but the overnight timing could also limit this potential. At
least breezy conditions are expected through tonight though,
which should keep overnight temperatures mostly in the 30s. A
secondary but more potent cold front is then set to follow a
similar path through the state mid Friday morning through the
afternoon. This timing provides a much greater potential for
momentum transfer of mean boundary layer winds to the surface,
which could be as high as around 30 kts from northwest to south
central North Dakota to as high as 50 kts in the northeast. A
Wind Advisory may be needed on Friday from the Turtle Mountains
through the James River Valley. Daily maximum temperatures on
Friday could be observed before sunrise at many locations,
especially across the north where the secondary cold front will
move through prior to peak heating. The projected diurnal
temperature trend ranges from a typical curve across the south
to near-steady or falling across the north. Daytime highs are
forecast to range from the 20s north to around 40 southwest.

The deepening Canadian low will increase cyclonic shear
vorticity and frontogenesis over the region on Friday. A few
CAMs are advertising some light snow moving from north to south
across western North Dakota during the day Friday in response to
this forcing, but this is not universal and think any snow
amounts from this would be a dusting at most. This potential
will not be widely messaged until or unless confidence
increases. By Friday night though, a further amplification of
cyclonic shear vorticity and low to mid level frontogenesis is
expected to produce a band of snow with northwest-to-souhteast
orientation that is likely to impact some, but not all parts of
western and south central North Dakota. This feature has been
present in global deterministic and ensemble models for several
days, but with placement uncertainty that appears to have become
even more pronounced in the 00Z set of guidance. Two ensemble
clusters that compose a slight majority of all ensemble members
place the highest QPF/snow probabilities along an axis between
Highway 12 and a line from around Beach to Fort Yates. A GEFS-
heavy minority cluster places this axis almost completely
outside of the state to the southwest, while a differing ECMWF-
heavy minority cluster places the axis as far north as around
Watford City to Bismarck. Pairing conceptual modeling and
subjective recollection of this type of setup yields the
northern solution to be a far less likely outcome. In fact, even
the NAMnest which has a well- documented north-bias with banded
snow is more in line with the two majority ensemble clusters.
For these reasons, we will limit the messaging of potential
higher snow amounts to southwest and south central North Dakota
for now.

There are several factors working both for and against an
impactful banded snow event Friday night through Saturday.
Factors working in favor of higher amounts include: 1) very
strong frontogenesis, 2) climatologically high projected snow-
to-liquid ratios of at least 20:1 given a deep and saturated
dendritic growth zone with relatively light winds throughout,
and 3) a long residence time of snowfall where the band sets up.
Factors working against a more impactful banded snow event
include: 1) weaker QG forcing that is not guaranteed to overlap
with the strong frontogenesis and 2) weak mid level lapse rates.
Overall ensemble probabilities for at least 0.20" of QPF, which
would equate to around 4 inches of snow, have decreased since
yesterday, but this may be a function of the increased spatial
uncertainty. Once all CAMs' forecast time range extends through
this event, which will be by the end of today, we should have a
much better idea on the maximum snow potential for this event,
but the location of highest amounts could remain uncertainty
until near or even after the start of the event.

Aside from the banded snow potential, the other main story for
the weekend is much colder temperatures. Saturday through
Saturday night looks to be the coldest time period given the
placement of a synoptic-scale Arctic surface high pressure from
the southern Canadian prairie provinces to the Red and Upper
Mississippi River Valleys. Highs on Saturday are forecast to
range from the single digits above zero in the Turtle Mountains
area to near 30 in the southwest corner of the state. Lows
Saturday night are mostly forecast in the single digits above
and below zero, coldest again in the Turtle Mountains area. A
warming trend should commence on Sunday as the surface high
slides eastward and milder Pacific air begins to filter back in
from the west.

Ensembles are consistent with a northwest to quasi-zonal flow
pattern Monday through at least Tuesday of next week that
returns the temperature forecast to above normal. There could be
a few embedded shortwaves with this pattern, but predictability
on these smaller scale features remains low. By the middle of
next week, we start to see a much more amplified pattern emerge
in deterministic and ensemble guidance that could evolve into a
predominant southwest flow pattern over the Northern Plains. The
NBM temperature distribution remains quite large for mid to
late next week, but still generally ranges from near normal
(highs in the 30s) to well above normal for most of western and
central North Dakota.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1210 PM CST Thu Feb 26 2026

Mainly VFR and windy conditions expected through much of the
forecast. Today, high clouds and gusty westerly winds will be
found. Tonight, Breezy westerly winds will continue along with
some mid to high level clouds. These increased winds will bring
low level wind shear to most sites tonight into Friday morning.
Windy northwest winds are then expected for Friday. A weak front
will push through Friday morning, and could bring some low VFR
to perhaps brief MVFR ceilings to a few sites.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Anglin
DISCUSSION...Hollan
AVIATION...Anglin
Hazardous weather outlook, Feb 26, 12:03 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1203 PM CST Thu Feb 26 2026

NDZ031-040-043-044-271815-
Golden Valley-Slope-Bowman-Adams-
1103 AM MST Thu Feb 26 2026

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Near-critical fire weather conditions are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a low to medium chance for at least 3 inches of snow
Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to provide reports to the NWS using standard
procedures, including through our social media accounts.

NDZ032>034-041-042-045-046-050-271815-
Billings-Stark-Morton-Hettinger-Grant-Sioux-Emmons-McIntosh-
1203 PM CST Thu Feb 26 2026 /1103 AM MST Thu Feb 26 2026/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a low to medium chance for at least 3 inches of snow
Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to provide reports to the NWS using standard
procedures, including through our social media accounts.

NDZ004-005-012-013-022-023-025-036-037-047-048-051-271815-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-Dickey-
1203 PM CST Thu Feb 26 2026

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwest winds are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to provide reports to the NWS using standard
procedures, including through our social media accounts.

NDZ001>003-009>011-017>021-035-271815-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Burleigh-
1203 PM CST Thu Feb 26 2026 /1103 AM MST Thu Feb 26 2026/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to provide reports to the NWS using standard
procedures, including through our social media accounts.

Nearby

Wind Advisories in North Dakota, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.